People urged to avoid overusing common medicine for serious reason

A health expert is urging people to avoid overusing a common over-the-counter medicine due to potential 'dependency' risks
-Credit: (Image: Getty)


Dr Suraj Kukadia, also known as Dr Sooj online, has issued a warning to people who frequently use a common over-the-counter medicine. In a recent video, the NHS doctor addressed the risks associated with overusing nasal sprays for relieving stuffy noses.

Dr Sooj told his followers: "It is really common for people to become addicted to nasal sprays so I'm gonna show you how to get off them. If your nasal spray is a decongestant that contains xylometazoline, oxymetazoline, pseudoephedrine, phenylephrine or anything like that then this is for you."

Decongestants are medicines aimed at providing temporary relief from nasal congestion, often caused by colds, flu, hay fever, allergies, catarrh, and sinusitis. They work by shrinking swollen blood vessels in the nose, which helps clear the airways.

These medicines are widely available over the counter without a prescription. The healthcare professional pointed out that while these medications are "really useful" for making breathing easier, their effectiveness can fade after several days of use, reports the Express.

He explained: "When the medication wears off and your vessels dilate, you get 'rebound congestion' which means that blood flow just floods into nasal passageways and then your nose becomes so much more stuffy, blocked and congested than it was before you even tried the medicine."

The NHS website suggests "most decongestants should only be used between 1 and 4 times a day." It adds: "Decongestant nasal sprays and drops should not be used for more than a week at a time because using them for too long can make your stuffiness worse."

Side effects of decongestants:

Decongestant medicines do not usually have side effects and any side effects you may experience are usually mild and should go away once you stop taking the medicine. Possible side effects can include:

  • feeling sleepy (look for non-drowsy medicines)

  • irritation of the lining of your nose

  • headaches

  • feeling or being sick

  • a dry mouth

  • feeling restless or agitated

  • a rash

Dr Sooj advised that there was a handful of methods to lessen reliance on these products, though he cautions some aren't very pleasant. The toughest approach was to quit abruptly, or go 'cold turkey'.

"It's going to be an absolute nightmare for weeks, months and some people even report it being horrible for about a year," he explained. "But, in the long term, it's probably worth it."

Alternatively, Dr Sooj suggested sticking to using the sprays but just in one nostril at a time, allowing for clear breathing through at least one during the recovery period.

A less harsh but possibly easier tactic would be to drag out the time between doses, starting from every two hours to slowly increasing to two and a half or three hours over days or weeks, the doctor said.

Dr Sooj recommended consulting a physician if the challenge seems overwhelming since they can offer treatments such as nasal steroids, saline rinses, or oral decongestants to aid in easing off the medication. If you have any worries about your nasal spray or how to use it properly, don't hesitate to consult your doctor.